Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 142, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Nov 11, 2002, 1:11 PM EST for Camden County, Currituck County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 1:11 PM EST (18:11 UTC)
- Expired
- Nov 11, 2002, 2:00 PM EST
- In force
- 49 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Camden County, NC, Currituck County, NC
The radar
The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 1:20 PM EST | Thunderstorm Wind | Camden, NC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 11, 10:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 10:40 AM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Nov 11, 10:40 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1040 AM EST MON NOV 11 2002 SQUALL LINE EXTENDED FM LWR MD ERN SHR...SW THRU RIC CITY THEN S TO JUST E OF RDU. WILL CONTINUE PUSHING E THRU THE REMAINDER OF THE CWA THIS AFTN...WITH THE MAIN THREAT BEING DAMAGING WNDS (ISLTD TORNADOES POSSIBLE). JUST GOT OFF THE PHONE WITH SPC AND THEY WILL RE-ISSUE NEW TOR WATCH FOR I95 EWRD INCLUDING ERN VA AND LWR MD UNTIL 300 PM. WILL ADJUST/UPDATE ZNS AGAIN WHEN NEW WATCH IS ISSUED. FYI... RECORD HIGH TMPS FOR 11/11: RIC...80 SET IN 1964 ORF...79 SET IN 1985 SBY...74 SET IN 1985 ECG...80 SET IN 1985. SBY 77 52 59 45 / 70 70 20 80 OXB 77 53 58 47 / 70 70 40 80 ECG 80 58 59 50 / 70 70 40 80 ORF 79 57 59 50 / 70 70 40 80 PHF 77 53 56 44 / 70 60 20 80 AKQ 78 54 57 45 / 70 60 30 80 RIC 74 51 56 43 / 70 40 20 80 FVX 74 52 56 43 / 70 40 20 80 .AKQ... MD...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONE MDZ021. SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...TORNAD0 WATCH UNTIL 300 PM MONDAY FOR ZONES NCZ012>017...NCZ030>032 AND NCZ102. SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT AND CURRITUCK SOUND. VA...TORNADO WATCH UNTIL 1100 AM EST MONDAY FOR ZONES VAZ048>049...VAZ060>085...VAZ087>090...VAZ092. SMALL CRAFT ADVSY ATLC WTRS FROM CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY FROM SMITH PT TO CAPE HENRY. GINGRICH
Hazardous weather outlook, Nov 11, 4:50 AM EST, 8 hours 21 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 450 AM EST MON NOV 11 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. WIND GUSTS BETWEEN 60 AND 70 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. FOR MORE INFORMATION REGARDING THE SEVERE WEATHER THREAT... PLEASE REFER TO THE DAY 1 CONVECTIVE OUTLOOK FROM THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER. THIS PRODUCT CAN BE RETRIEVED FROM THE SPC WEBSITE AT WWW.SPC.NOAA.GOV. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN IS POSSIBLE AS AN AREA OF LOW PRESSURE TRACKS OFFSHORE TUESDAY NIGHT AND WEDNESDAY. NS THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, Nov 11, 10:20 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR EST
NATIONAL WEATHER SERVICE WAKEFIELD VA
1020 AM EST MON NOV 11 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 AM COUNTYWIDE VA 58 MPH TSTM GUST
11/11/02 CAROLINE SCATTERED TREES DOWN
COUNTYWIDE. REPORTED BY
COUNTY EOC.
1000 AM CAMBRIDGE MD 0.50 IN HAIL
11/11/02 DORCHESTER PEA-SIZED HAIL REPORTED
BY COUNTY EOC.Special weather statement, Nov 11, 10:38 AM EST, 2 hours 33 minutes before
VAZ063-070>074-076>083-085-088-111630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1038 AM EST MON NOV 11 2002 ...STRONG THUNDERSTORMS CONTINUE ACROSS CENTRAL VIRGINIA... AT 1035 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THE NORTHERN NECK SOUTHWEST TO WESTERN DINWIDDIE COUNTY. THE LINE WAS MOVING EAST AROUND 20 MPH...WHILE THE INDIVIDUAL STORMS WERE TRACKING NORTHEAST AROUND 45 MPH. OVER THE NEXT HOUR...SOME LOCATIONS IN THE STORMS PATH INCLUDE... KENNARD AND WARSAW AROUND 1045 AM BOTTOMS BRIDGE AND STEVENSVILLE AROUND 1050 AM HAYNESVILLE AND MATOACA AROUND 1055 AM ROXBURY AND MCKENNEY AROUND 1100 AM THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS BETWEEN 40 AND 50 MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS. A TORNADO WATCH ALSO REMAINS IN EFFECT OVER THIS AREA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL THREE QUARTER INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. HURLEY
Special weather statement, Nov 11, 11:51 AM EST, 1 hour 20 minutes before
NCZ030-111715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1151 AM EST MON NOV 11 2002 ...STRONG THUNDERSTORMS MOVING INTO BERTIE COUNTY... AT 1151 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING INTO WESTERN BERTIE COUNTY...ALONG A LINE EXTENDING FROM POWELLSVILLE TO 25 MILES SOUTH OF QUITSNA. THE LINE WAS MOVING EAST AROUND 20 MPH...WHILE THE INDIVIDUAL STORMS WERE TRACKING NORTHEAST AROUND 45 MPH. OVER THE NEXT HOUR...SOME LOCATIONS IN THE STORMS PATH INCLUDE... WHITES CROSSROADS AND WAKELON AROUND NOON COLERAIN AND GOOSE POND AROUND 1210 PM MOUNT GOULD AND WOODARD AROUND 1215 PM THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS. A TORNADO WATCH ALSO REMAINS IN EFFECT OVER THIS AREA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL THREE QUARTER INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. HURLEY
Special weather statement, Nov 11, 12:15 PM EST, 56 minutes before
VAZ077-078-111745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1215 PM EST MON NOV 11 2002 ...GUSTY THUNDERSTORM MOVING THROUGH THE MIDDLE PENINSULA AND NORTHERN NECK... AT 1214 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CHRIST CHURCH...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL REACH... REGINA AROUND 1220 PM REHOBOTH CHURCH AND BROWNS STORE AROUND 1225 PM WICOMICO CHURCH AROUND 1230 PM FAIR PORT AND LILIAN AROUND 1240 PM REEDVILLE AND SMITH POINT AROUND 1245 PM WIND GUSTS TO 55 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CULLEN &&
Special weather statement, Nov 11, 12:44 PM EST, 27 minutes before
MDZ023-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1244 PM EST MON NOV 11 2002 ...GUSTY THUNDERSTORM MOVING INTO SOMERSET COUNTY... AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TYLERTON...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL REACH... CRISFIELD AND LAWSONIA AROUND 100 PM HOPEWELL AROUND 110 PM MARION STATION AND KINGSTON AROUND 115 PM WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CULLEN && LAT...LON 3789 7612 3776 7595 3801 7560 3817 7580
Special weather statement, Nov 11, 12:50 PM EST, 21 minutes before
NCZ015>017-032-102-111815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1250 PM EST MON NOV 11 2002 ...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA... AT 1250 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHEAST OF TAR CORNER TO AROUND 10 MILES SOUTH OF HARVEY POINT. THE LINE WAS MOVING EAST AROUND 20 MPH...WHILE THE INDIVIDUAL CELLS WERE MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL REACH... ELIZABETH CITY AND JACOCKS AROUND 1255 PM WEEKSVILLE AND CAMDEN AROUND 100 PM LISTERS CORNER AND SLIGO AROUND 105 PM CURRITUCK AND INDIANTOWN AROUND 110 PM OLD TRAP AND GOOSE CREEK AROUND 115 PM THESE THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS TO 50 MPH ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS. A TORNADO WATCH ALSO REMAINS IN EFFECT OVER THIS AREA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL THREE QUARTER INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. HURLEY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 5:36 AM EST | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 29 min |
| Nov 11, 6:17 AM EST | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland | 18 min |
| Nov 11, 6:48 AM EST | Severe Thunderstorm Warning | AKQ | Caroline, Goochland, Hanover | 27 min |
| Nov 11, 8:26 AM EST | Tornado Warning | AKQ | Caroline, Hanover | 29 min |
| Nov 11, 11:33 AM EST | Severe Thunderstorm Warning | AKQ | Charles City, James City | 27 min |
| Nov 11, 12:22 PM EST | Special Marine Warning | AKQ | 53 min | |
| Nov 11, 12:46 PM EST | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 44 min |
| Nov 11, 1:07 PM EST | Special Marine Warning | AKQ | 53 min | |
| Nov 11, 1:07 PM EST | Special Marine Warning | AKQ | 53 min | |
| Nov 11, 12:02 PM EST | Severe Thunderstorm Warning | AKQ | Bertie | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.